Study shows atypical antipsychotics pose a higher risk for cardiac arrest

The New York Times has reported that a recent study found atypical antipsychotics, which include the friendly family of Clozaril, Abilify, Risperdal, Zyprexa, and Seroquel (maybe Saphris soon), can increase a patient’s risk of dying from cardiac arrest twofold.

The study published in The New England Journal of Medicine also concluded that the risk of death from the psychotropic medications isn’t high. However, an editorial also published in the same issue “urged doctors to limit their prescribing of antipsychotic drugs, especially to children and elderly patients, who can be highly susceptible to the drugs’ side effects.”

A U.S. News & World Report article linked to the FDA’s atypical antipsychotics page for further patient information. If you’re on an atypical, I’d recommend reading each word in the patient safety info that applies to you. Proofreaders like me shouldn’t be the only ones tortured with reading all the fine print. *winks*

Advertisements